Hail, Atchison
- When
- August 7, 12:07 PM CST
- Where
- Atchison County, Lancaster
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -95.300
A severe thunderstorm complex moved across extreme eastern Kansas, during the early afternoon hours of August 7, 2011. There were several reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A severe thunderstorm complex moved across extreme eastern Kansas, during the early afternoon hours of August 7, 2011. There were several reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 7, 11:39 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT SUN AUG 7 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SMALL MCV OVER N CENTRAL KS CONTINUES TO TRACK EAST. HOWEVER...
WNW STEERING FLOW AND INSTABILITY AXIS EXTENDING ESE FROM THIS
CONVECTION THRU WEST CENTRAL MO AM EXPECTING THIS ACTIVITY TO TURN
ESE IN THE VERY NEAR FUTURE. NORMAL DIURNAL TREND WITH MORNING
CONVECTION IS TO DISSIPATE BUT HAVING AN MCV TIED TO IT AND A
CONSIDERABLE AMOUNT OF LIGHTNING BELIEVE THIS ACTIVITY HAS TURNED
THE CORNER AND WILL CONTINUE THROUGH THIS AFTERNOON. STORM MODE
FAVORS POTENTIAL FOR BOW SEGMENTS AND ACCELERATION OF SYSTEM. 0-6KM
BULK SHEAR OF 40KTS IS SUFFICIENT TO SUPPORT SEVERE STORMS WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS.
HAVING SAID ALL THAT HAVE RAISED POPS SIGNIFICANTLY FOR THIS
AFTERNOON OVER MUCH OF THE WESTERN CWA.
MJ
&&
.PREV DISCUSSION...
SEVERAL FAST MOVING SHORTWAVES ON THE NRN EDGE OF STRONGER CAPPING
ALOFT HAVE SUPPORTED PERSISTENT OUTFLOW DOMINATED CONVECTIVE
CLUSTERS PROPAGATING THROUGH NRN MISSOURI. IN ADDITION...OUTFLOW
BOUNDARY THAT PROGRESSED INTO SWD INTO CNTRL MISSOURI HAS SUPPORTED
ELEVATED ACCAS/TS EARLY THIS MORNING. JET ENERGY WILL GRADUALLY
BECOME STRONGER OVER THE NEXT SEVERAL DAYS AS QUASI-ZONAL FLOW
BECOMES MORE NWLY WITH FALLING HEIGHTS AND REDUCED CAPPING. THIS
WILL START A PERIOD OF BETTER AND MORE FREQUENT RAINFALL CHANCES
(LARGELY IN THE NOCTURNAL SENSE)...AND TEMPERATURES EVENTUALLY
FALLING TO SLIGHTLY BELOW AVERAGE LEVELS.
SIMILAR TO THE PAST SEVERAL DAYS...AS/AC CONVECTIVE DEBRIS MAY
INITIALLY HINDER DIURNAL HEATING EARLY TODAY...THOUGH UPSTREAM
COVERAGE DOES NOT APPEAR AS EXTENSIVE...AND BELIEVE HEAT ADVISORY
AREA STILL LOOKS GOOD. FOR THE MOST PART...THINK THE MAJORITY OF THE
DAYLIGHT HOURS WILL BE DRY FOR THE FORECAST AREA...WITH GENERAL
SUBSIDENCE AWAITING THE NEXT SHORTWAVE MOVING INTO THE CNTRL PLAINS
LATE THIS AFTERNOON. ALTHOUGH VARIOUS MODELS ALL SIGNAL A WELL
ORGANIZED MCS DEVELOPING DURING PEAK HEATING TO THE WEST...THERE
REMAINS DISCREPANCIES REGARDING MORE EXACT TIMING AND PLACEMENT OF
THIS PROGRESSIVE FEATURE INTO THE LOWER MISSOURI RIVER VALLEY. HAVE
TRENDED TOWARDS A MID/LATE EVENING AND OVERNIGHT TIMING...AS WELL AS
A MORE SWWD PLACEMENT OFFERED BY A BLEND OF THE NAM/GFS. DEEP LAYER
SHEAR AND INSTABILITY PARAMETERS SUGGEST A GOOD CHANCE FOR DAMAGING
WINDS ON THE LEADING EDGE OF THIS FORECAST MCS...WITH HAIL A
SECONDARY THREAT.
PRECIPITATION (AND CERTAINLY CLOUD COVER) MAY LINGER THROUGH THE
REGION DURING THE DAY ON MONDAY...WITH A SECONDARY CHANCE FOR
SHOWERS/THUNDERSTORMS INTO MONDAY NIGHT. HAVE CUT HIGHS MONDAY BELOW
MOST GUIDANCE...THOUGH HAVE A STRONG FEELING THAT RESIDUAL COLD POOL
AND CLOUD COVER EFFECTS MAY KEEP TEMPS SEVERAL CATEGORIES BELOW THE
CURRENT FORECAST. FOR THE REMAINDER OF THE WEEK...WHILE MODELS ARE
IN VERY GOOD AGREEMENT DEPICTING PERSISTENT NWLY FLOW ALOFT...AND
SEVERAL SHORTWAVES DIGGING INTO THE MEAN ERN CONUS
TROUGH...IDENTIFYING AND TIMING ANY INDIVIDUAL SHORTWAVE IS NEARLY
FRUITLESS AT THIS POINT. FROM A CONCEPTUAL STANDPOINT...ANY
SHORTWAVE WOULD SUPPORT CONVECTION OVER THE HIGH TERRAIN DURING THE
AFTERNOON HOURS...PROPAGATING INTO THE PLAINS DURING THE OVERNIGHT.
HAVE SPREAD CHANCE POPS OVER THE MAJORITY OF THIS TIME FRAME GIVEN
THE UNCERTAINTY...EXPECTING THAT A COUPLE DAYS DURING THE EARLY
MORNING HOURS WILL SEE ORGANIZED CONVECTION...WHILE OTHER DAYS SEE
ABSOLUTELY NOTHING. REGARDLESS...TEMPERATURES LOOK TO BE QUITE
REFRESHING FOR MID AUGUST...ESPECIALLY CONSIDERING THE STRING OF
EXCESSIVELY HOT DAYS IN THE PAST MONTH.
21
&&
.AVIATION...
FOR THE 18Z TAF...CONVECTIVE CLUSTER TRACKING EAST INTO NORTHEAST KS
IS EXPECTED TO TURN MORE ESE THIS AFTERNOON AND MOVE THROUGH ALL 3
TERMINALS. STRONGEST PORTION OF SYSTEM WITH HEAVIEST RAINS AND
STRONGEST WINDS AND SEVERE POTENTIAL WILL PASS THROUGH KMCI/KMKC.
MAINLY VFR CEILINGS EXPECT WHEN CORE OF STORMS MOVE THROUGH SHOULD
SEE TEMPORARY MVFR CEILINGS. IF THE ATTENDANT GUST FRONT HOLDS
TOGETHER FOR ANOTHER HOUR OR SO WILL AMEND FORECAST. CONCERN IS THAT
ANOTHER OUTFLOW BOUNDARY HEADING SOUTH AHEAD OF IT MAY INTERFERE
WITH HIGHER WINDS REACHING GROUND. MODELS HAVE NOT HANDLED THIS
CONVECTION WELL. SO CANT BANK ON LATER MODEL FORECASTS AS AIRMASS
WILL BE CONTAMINATED.
STILL BELIEVE THERE WILL BE A SECOND ROUND OF STORMS THAT FORM
FURTHER UPSTREAM LATE THIS AFTERNOON THAT WILL ROLL SOUTHEAST...JUST
DONT HAVE A GREAT FEEL ON TIMING. WITH THAT IN MIND WILL STRIP AWAY
THE PREVIOUS TEMPO GROUP AFTER MIDNIGHT. THINK THERE IS LOW RISK FOR
STORMS CONTINUING PAST MID MONDAY MORNING SO WILL END RAIN CHANCES
THEN.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR MOZ028>031-037>040-
043>046-053-054.
KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ025-057-060-103>105.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1149 AM CDT SUN AUG 7 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1149 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A THUNDERSTORM COMPLEX MOVING INTO NORTHEAST KANSAS LATE THIS MORNING IS EXPECTED TO TRACK EAST-SOUTHEAST THIS AFTERNOON AND AFFECT MUCH OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS FROM ST JOSEPH SOUTHWARD TO KANSAS CITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREATS. HOT AND HUMID WEATHER WILL CONTINUE FOR LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER TODAY. HIGH TEMPERATURES WILL REACH THE MIDDLE 90S TO NEAR 100 DEGREES...WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES DURING THE AFTERNOON. LATE THIS AFTERNOON A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTH DAKOTA AND NORTHERN NEBRASKA...AND POSSIBLY A SECOND COMPLEX OVER NORTHERN KANSAS...AND MOVE INTO THE WESTERN PARTS OF THE OUTLOOK AREA LATER THIS EVENING AND OVERNIGHT. DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS THUNDERSTORM COMPLEX. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LIKELY LINGER THROUGH THE OUTLOOK AREA MONDAY MORNING...WITH POSSIBLE REDEVELOPMENT MONDAY AFTERNOON AND EVENING...PARTICULARLY FROM EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. DAMAGING WINDS AND LARGE HAIL MAY BE POSSIBLE WITH ANY OF THESE STORMS. OTHERWISE...PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST LATE TUESDAY NIGHT THROUGH SATURDAY MORNING AS ORGANIZED THUNDERSTORM COMPLEXES OCCASIONALLY IMPACT THE OUTLOOK AREA. THE MOST PREFERRED TIME THAT LOCATIONS WOULD EXPERIENCE THUNDERSTORMS WOULD BE THE LATE NIGHT AND EARLY MORNING HOURS...WHERE A THREAT FOR DAMAGING WINDS COULD LOCALLY EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING AND OVERNIGHT. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 AM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND GST RIDGEWAY 40.38N 93.94W
08/06/2011 E60 MPH HARRISON MO CO-OP OBSERVER
&&
ACHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 AM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND DMG 2 S HAMBURG 40.58N 95.65W
08/06/2011 ATCHISON MO LAW ENFORCEMENT
2.0 MILES SOUTH OF HAMBURG IA. IN MISSOURI ON MO HWY 275,
LARGE TREE 1-2 FOOT IN DIAMETER DOWN ACROSS ROAD BLOCKING
ROAD COMPLETELY. POWER LINES DOWN IN THIS AREA.
0950 PM TSTM WND DMG CLEARMONT 40.51N 95.03W
08/06/2011 NODAWAY MO EMERGENCY MNGR
MULTIPLE POWER LINES DOWN. FIRE DEPT ESTIMATED 60 MPH
WINDS. TIME ESTIMATED FROM RADAR.
1002 PM TSTM WND DMG 1 W PICKERING 40.45N 94.86W
08/06/2011 NODAWAY MO EMERGENCY MNGR
WINDOWS BLOWN OUT OF A HOUSE. TIME ESTIMATED FROM RADAR.
1005 PM TSTM WND DMG 4 E MARYVILLE 40.34N 94.80W
08/06/2011 NODAWAY MO EMERGENCY MNGR
POWERLINE DOWNED AT HWY 136 AND HWY F
1108 PM TSTM WND GST RIDGEWAY 40.38N 93.94W
08/06/2011 E60.00 MPH HARRISON MO CO-OP OBSERVER
&&
MJThe Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Extensive tree damage was reported across western portions of Leavenworth. Several large trees were blown onto houses. Thunderstorm wind gusts were estimated up to 60 mph.
Several large trees reported down in the eastern side of Leavenworth. Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341291, 341292, 341293, 341294, 341296.